Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Tulsa, OK

July 10, 2021Washington County, Oklahoma

NWS Tulsa, OK issued this special weather statement at Jul 10, 2021, 4:24 PM CDT for Washington County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 4:24 PM CDT (21:24 UTC)
Expired
Jul 10, 2021, 5:00 PM CDT
In force
36 min
Issued by
NWS Tulsa, OK

County Washington County, OK

The radar

The Tulsa radar (KINX), 90 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

004 
WWUS84 KTSA 102124
SPSTSA

Special Weather Statement
National Weather Service Tulsa OK
424 PM CDT Sat Jul 10 2021
 
OKZ054>056-102200-
Osage OK-Nowata OK-Washington OK-
424 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE...NORTHERN
WASHINGTON AND NORTHWESTERN NOWATA COUNTIES UNTIL 500 PM CDT...

At 424 PM CDT, a strong thunderstorm was located 3 miles southwest of
Caney, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Copan...                          Wann...
Hulah...                          Wah Sha She State Park...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9572 3678 9578 3691 9618 3700 9615
TIME...MOT...LOC 2124Z 274DEG 19KT 3697 9597 

$$

Lacy

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at Jul 10, 1:59 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 10, 1:59 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
159 PM CDT Sat Jul 10 2021

.DISCUSSION...
A cold front was located across SE KS with a few showers and
storms along it at the time of writing. This front will be the
focus for storm development a little later this afternoon and
evening. In the meantime, isolated to widely scattered showers
with rumble of thunder occasionally have developed and are
developing across parts of E OK and NW AR thanks to a pocket of
warm air advection in the 850 to 700mb levels and a small short
wave trough embedded within the longer wave passing through the
region. Isolated pop up showers and occasional rumbles of thunder
will continue through the afternoon ahead of the main line of
activity expected later this afternoon and evening.

By mid afternoon, strong to severe storms are expected to erupt
along an incoming cold front across central and SE KS. Discreet
development early on is expected to become linear relatively
quickly. The reasoning behind this most likely lies within nearly
uniform direction of flow along the cold front with a gradual
increase in wind speed with height.

The environment for today continues to trend toward favorable
conditions for severe weather to maintain and develop within our
area later this afternoon and evening. It is and will be rather
unstable this afternoon and evening with SBCAPE easily exceeding
3500J/kg across northeast Oklahoma with pockets closer to 4500J/kg
(especially where pooling can occur closer to the front which is
currently seen across S KS on the latest mesoanalysis). Values
near or greater than 2500J/kg will be common elsewhere. These
elevated instability values are and will be driven by high dew
points well into the 70s and temperatures in the upper 80s to
lower 90s. Mid level lapse rates are not as impressive (not that
they were too impressive to begin with) with rates around 7C/km
though localized pockets near 7.5C/km are possible. The melting
level is also a little on the high side at around 600mb. With that
said, marginally severe hail still remains possible within the
most robust updrafts, especially earlier in storm evolution where
storms will tend to be a little more discreet at onset. The
greatest threat for severe hail will generally be north and
northwest of I-44 this evening with hail up to ping pong ball size
possible. Shear will be sufficient for organized severe weather.
Effective bulk shear is still trending to exceed 40kts along and
ahead of the line while SRH in the lowest 1km may approach
100m^2/s^2 locally (especially within a small corridor near the
OK/KS border with forecast hodographs suggesting some curvature
(north and northwest of I-44) being possible with slightly more
confidence in slightly more backed winds at the surface for
locations to the NW of Tulsa. All of this helps to support the
idea that a few supercells may develop initially and may embed
themselves within the line of storms early on before the mode
transitions to become more linear (MCS) with the tornado threat
becoming very limited within the SE moving line. A major limiting
concern when it comes to the tornado threat is the relatively weak
flow expected, especially in the mid levels. Forecast soundings
show winds weakening within the 850 to 700mb levels before
increasing with height (messy hodographs tend to be the result as
seen in the forecast hodographs for this afternoon and evening).
This tends to not bode well for the overall tornado threat, but
all it takes is for a storm to latch onto the right boundary and
move into the right environment for (lack of a better term) crazy
things to happen. The storms closer to the OK/KS border
(especially ones that are more discreet) will be capable of
damaging wind gusts and severe hail. A brief tornado can’t be
ruled out though the threat is low with this activity.

The most likely severe weather threat for tonight will be
damaging wind gusts within the expected line of storms with the
threat existing for much of the area but is most likely from about
I-40 and points northward. One thing to note is the amount of dry
air in the mid levels on the 12Z OUN sounding which also shows
up/hangs on in the forecast soundings for later this afternoon and
evening. This dry air hints at the possibility of this air
descending as a damaging downburst within stronger thunderstorms
this afternoon. Forecast soundings this afternoon and evening
ahead of the line show an inverted V sounding up to around 1km
with steep low level lapse rates of 8.6C/km to 9C/km. This tends
to suggest that downdrafts can accelerate as they descend toward
the surface (especially with dry air in the mid levels) and could
become severe. DCAPE values of 600 to near 900J/kg are expected
with values larger than 750J/kg sufficient and 1000J/kg preferred
for stronger downdraft potential. As a result, damaging wind gusts
of 70mph will be very possible as the line of storms moves south
and southeast across the area. Higher DCAPE values than what this
discussion analyzes at the time of writing would yield a higher
damaging wind threat.

All in all, storms are likely across much of the area this
afternoon, evening, and overnight. Severe weather is most likely
across NE OK and far NW AR where shear and instability will be
maximized during the early evening hours with some uncertainty the
further south you go as instability and shear (to some degree)
both decrease with time into the late evening and overnight hours.

Another factor to be wary of will be the threat for localized
flash flooding. The good news with this system is that it is
expected to be progressive with training storms not really a huge
concern. The problem is the environment that these storms will run
into will be highly saturated and characterized by PWATs in the
1.7 to 2” range which is well within the 90 percentile for the
day/climatology. This threshold is something to look for when
considering the possibility of flash flooding. Rainfall rates with
most storms will likely exceed 1” per hour though the most
intense storms will briefly approach 3” per hour at times which
is likely where problems will arise. NW AR and far E OK look to be
the best candidates for locally heavy to very heavy rainfall
tonight though any one place across E OK and NW AR could see very
heavy rainfall given the tropical-like environment these storms
will move into. Rainfall amounts over 1” will be common across
the area with 3 to 4” possible where the most intense rainfall
cores pass over. These higher totals will likely lead to localized
flash flooding and given this will move in overnight, it is
extremely important to take it easy and to turn around, don’t
drown if you encounter a flooded roadway. Storms are expected to
largely exit the area by late Saturday night into early Sunday
morning. Given the progressive nature of this system, a Flash
Flood Watch will not be issued at this time.

Some showers and a few storms storms may linger/redevelop behind
the cold front Sunday afternoon with peak heating as cooler mid
level heights move into the region with a nearby upper low located
over MO. These popcorn showers and low topped storms will fade as
the sun sets Sunday evening.

Monday and Tuesday will be relatively similar in terms of storm
chances with heat and humidity increasing both days as the upper
level storm system slowly departs the area but not before bringing
us chances for showers and storms across the eastern half of the
area with the higher terrain of NW AR the most likely area to
trigger some showers/storms thanks to localized lift from the
mountains.

A brief break is expected Wednesday before the next storm system
moves in sometime late next week. There is still considerable
uncertainty in regards to timing but the majority of guidance is
signaling another chance for showers and storms either late week
or next weekend.

Snider

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  84  64  88 /  90  30  20  10
FSM   73  87  68  89 /  90  30  20  10
MLC   71  86  64  89 /  80  20  10  10
BVO   67  81  61  87 /  80  30  20  10
FYV   67  81  60  85 / 100  40  20  20
BYV   68  80  62  83 / 100  40  20  20
MKO   69  82  63  87 /  90  30  20  10
MIO   67  79  62  85 /  80  40  20  10
F10   69  84  64  88 /  90  20  10  10
HHW   73  89  68  90 /  80  30  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....21
Hazardous weather outlook, Jul 10, 3:39 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
339 PM CDT Sat Jul 10 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
339 PM CDT Sat Jul 10 2021

...SEVERE STORMS LIKELY THIS AFTERNOON AND TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Far northeast Oklahoma near the Kansas border.
	ONSET...After 5 PM.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma; Northwest and West Central Arkansas.
	ONSET...After 4 PM.

	AREA AT GREATEST RISK...Northeast Oklahoma into far Northwest Arkansas.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...After 7 PM.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...After 7 PM.

DISCUSSION...

A significant risk of severe weather is forecast across northeast
Oklahoma and northwest Arkansas this afternoon and evening. The
risk decreases across southeast Oklahoma during the overnight
hours. The initial, more discrete storms will pose a large hail
to ping pong ball size and damaging wind threat. There is also a
very low, but non-zero tornado threat with these storms. This
threat will be greatest across far northeast Oklahoma near the
Kansas border. As storms congeal into one or more complexes and
move south, larger pockets of damaging winds to 70 mph will become
the primary severe threat.

One to two inches of rain is expected across northeast Oklahoma
and northwest Arkansas. Isolated areas could pick up 3 to 4
inches locally, which could lead to flooding. The progressive
nature of the storms will limit the overall flood threat, however.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY thru TUESDAY...Thunderstorm Potential.
WEDNESDAY...No Hazards.
THURSDAY and FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Chances for storms will linger into early next week as a slow
moving upper system remains close to the region, though this
activity is not expected to be severe. After a brief break
midweek, thunderstorm chances return to the forecast for the
latter part of the work week.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Jul 10, 11:00 AM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1100 AM CDT Sat Jul 10 2021

ARZ001-OKZ063-101630-
Benton AR-Delaware OK-
1100 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND NORTHERN
DELAWARE COUNTIES UNTIL 1130 AM CDT...

At 1100 AM CDT, a strong thunderstorm was located near Bernice,
moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Jay...                            Grove...
Bernice...                        Maysville...
Cleora...                         Honey Creek State Park...
Bernice State Park...             Dodge...
Cayuga...                         Zena...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3663 9462 3650 9462 3650 9449 3633 9457
      3652 9501 3656 9501 3667 9495 3667 9481
TIME...MOT...LOC 1600Z 291DEG 29KT 3659 9490
Special weather statement, Jul 10, 4:07 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
407 PM CDT Sat Jul 10 2021

OKZ054-102200-
Osage OK-
407 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
500 PM CDT...

At 406 PM CDT, strong thunderstorms were located along a line
extending from 6 miles northwest of Sedan to 8 miles south of Dexter.
Movement was southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Elgin...                          Grainola...
Foraker...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9600 3698 9600 3681 9656 3700 9675
TIME...MOT...LOC 2106Z 310DEG 20KT 3718 9628 3706 9668

Lacy
Special weather statement, Jul 10, 4:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
424 PM CDT Sat Jul 10 2021

OKZ054>056-102200-
Osage OK-Nowata OK-Washington OK-
424 PM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE...NORTHERN
WASHINGTON AND NORTHWESTERN NOWATA COUNTIES UNTIL 500 PM CDT...

At 424 PM CDT, a strong thunderstorm was located 3 miles southwest of
Caney, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Copan...                          Wann...
Hulah...                          Wah Sha She State Park...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9572 3678 9578 3691 9618 3700 9615
TIME...MOT...LOC 2124Z 274DEG 19KT 3697 9597

Lacy

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:00 AM CDTSpecial Weather StatementTSADelaware30 min
Jul 10, 4:14 PM CDTSevere Thunderstorm WarningTSAOsage46 min
Jul 10, 4:43 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Washington47 min
Jul 10, 5:09 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers, Washington51 min
Jul 10, 5:16 PM CDTAreal Flood AdvisoryTSANowata, Osage, Washington3 hr
Jul 10, 5:27 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Washington48 min
Jul 10, 5:41 PM CDTFlash Flood WarningTSANowata, Osage, Washington3 hr
Jul 10, 5:49 PM CDTSevere Thunderstorm WarningTSAMayes, Nowata, Rogers41 min
Jul 10, 5:52 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee38 min
Jul 10, 6:06 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee, Rogers, Tulsa, Washington39 min
Jul 10, 6:19 PM CDTSevere Thunderstorm WarningTSACherokee, Mayes, Rogers, Wagoner41 min
Jul 10, 6:24 PM CDTSpecial Weather StatementTSAPawnee36 min
Jul 10, 6:34 PM CDTAreal Flood AdvisoryTSANowata, Osage, Pawnee, Rogers, Tulsa, Washington3 hr
Jul 10, 6:40 PM CDTSpecial Weather StatementTSAPawnee, Tulsa50 min
Jul 10, 6:43 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes, Wagoner47 min
Jul 10, 6:47 PM CDTSevere Thunderstorm WarningTSAMayes, Osage, Rogers, Tulsa, Wagoner, Washington43 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.